Hail, Person
- When
- May 1, 3:30 PM EST
- Where
- Person County, 1.38 mi N of Mc Gehees Mill
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 36.540, -79.030
An upper level disturbance tracked across portions of the Mid Atlantic Region and interacted with a moist and unstable low level air mass causing scattered showers and storms to develop across the Northern Piedmont of central North Carolina. Some of these storms became severe and produced damaging winds and large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RAH wrote it up.
An upper level disturbance tracked across portions of the Mid Atlantic Region and interacted with a moist and unstable low level air mass causing scattered showers and storms to develop across the Northern Piedmont of central North Carolina. Some of these storms became severe and produced damaging winds and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 1, 2:27 PM EST, 1 hour 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 327 PM EDT TUE MAY 1 2012 .SYNOPSIS... BENEATH A STRONG MID LEVEL RIDGE...BERMUDA SURFACE HIGH PRESSURE WILL EXPAND WESTWARD INTO THE SOUTHEAST THROUGH THE REMAINDER OF THE WEEK. && .NEAR TERM /THROUGH WEDNESDAY NIGHT/... AS OF 310 PM TUESDAY... SEVERE THUNDERSTORM WATCH # 219 HAS BEEN ISSUED FOR THE NORTHERN THIRD OF CENTRAL NC...EFFECTIVE UNTIL 9 PM. MORNING FORECAST RATIONALE LITTLE CHANGED...WITH THE HIGHEST PROBABILITIES OF AFTERNOON-EVENING CONVECTION INVOF THE VA BORDER... IN CLOSEST PROXIMITY TO THE TRACK OF A MID LEVEL PERTURBATION AND ASSOCIATED CONVECTIVE CLUSTER OVER WESTERN VA. CONVECTION HAS ALSO DEVELOPED OVER THE BLUE RIDGE EAST SLOPES...AND SOME OF THIS ACTIVITY MAY PROPAGATE EASTWARD IN MEAN WESTERLY STEERING FLOW INTO THE WESTERN AND SOUTHERN PIEDMONT PRIOR TO WEAKENING THIS EVENING. THE FORMER DEVELOPMENT...INVOF THE VA BORDER...WILL POSE A RISK OF SEVERE WEATHER OWING TO BOTH MODERATE INSTABILITY FUELED BY THE HEAT AND HUMIDITY...AND BULK DEEP LAYER SHEAR ON THE ORDER OF 30-35 KTS NEAR THE VA BORDER. HAIL AND WET MICROBURST WINDS WILL BE THE PRIMARY SEVERE WEATHER HAZARDS GIVEN THE DEGREE OF INSTABILITY... INCLUDING OVER 1000 J/KG IN THE HAIL GROWTH ZONE...AND DRY MID LEVEL AIR AND ASSOCIATED HIGH DELTA THETA-E VALUES AND DOWNDRAFT CAPE. THERMODYNAMIC PARAMETERS ALSO INDICATE THESE STORMS MAY PRODUCE AN EXCESSIVE AMOUNT OF LIGHTNING. THE HWO WAS ALREADY UPDATED THIS MORNING TO REFLECT THIS THINKING...AND A NEW ONE WITH THE WATCH INFORMATION WILL BE OUT IN A FEW MINUTES. TONIGHT: MUGGY AND MILD WITH LOWS IN THE MIDDLE TO UPPER 60S...OR GENERALLY A COUPLE OF DEGREES ABOVE THOSE OF TUE MORNING OWING TO ABOUT A 10 METER RISE IN FORECAST LOW LEVEL THICKNESSES OVER OBSERVED 12Z TUE...IN AN OTHERWISE PERSISTENT SYNOPTIC REGIME. DRY FOR THE MAJORITY OF THE OVERNIGHT...AFTER AFTERNOON AND EVENING CONVECTION WANES...THOUGH WEAKENING CONVECTION ASSOCIATED WITH A WELL-DEFINED CONVECTIVELY-ENHANCED S/W TROUGH MAY DRIFT TOWARD THE FAR NORTHERN PIEDMONT TOWARD DAYBREAK. WEDNESDAY: HOT AND HUMID FOR EARLY MAY STANDARDS...AND ASSOCIATED HAZY CONDITIONS...WILL CONTINUE. THE STRONG 321 DM H7 RIDGE CENTERED OVER COASTAL SC TODAY WILL BULGE NORTHWARD IN THE WAKE OF THE AFOREMENTIONED POTENT CONVECTIVELY-ENHANCED S/W TROUGH WHICH IS FORECAST TO ROUND THE RIDGE FROM MO THIS AFTERNOON TO NEAR THE DELMARVA BY WED AFTERNOON. THE EXPANSION OF THE RIDGE AND ASSOCIATED SUBSIDENT LOWER TROPOSPHERIC WARMTH CHARACTERIZED BY FORECAST H85 TEMPS OF 16-18C...SHOULD SUPPORT HIGH TEMPERATURES IN THE UPPER 80S TO AROUND 90 DEGREES - OR JUST SHY OF THE RECORDS IN THE LOWER 90S. THE PROJECTED PATH OF THE S/W TROUGH AND PROBABLE OUTFLOW FROM EARLIER OH VALLEY TO CENTRAL APPALACHIAN WILL PROVIDE GLANCING FORCING FOR ASCENT AND ASSOCIATED CHANCE OF SHOWERS AND STORMS PRIMARILY ACROSS THE NORTHEASTERN PIEDMONT AND NORTHERN-CENTRAL COASTAL PLAIN. MODERATE INSTABILITY AND 20-25 KTS OF MID LEVEL FLOW WILL BE SUPPORTIVE OF MULTI-CELL STORM ORGANIZATION WITH AN ATTENDANT THREAT OF DAMAGING WIND GUSTS AND HAIL. WEDNESDAY NIGHT: 1025 MB SURFACE HIGH PRESSURE OVER NEW ENGLAND THIS AFTERNOON WILL RIDGE SOUTHWARD AND PRESS A SURFACE COLD FRONT INTO THE VA TIDEWATER/CHESAPEAKE BAY REGION - SHORT OF CENTRAL NC OWING TO OPPOSING MID-LEVEL AND BERMUDA SURFACE RIDGING OVER THE SOUTHEAST. MOSTLY CLEAR WITH LOWS IN THE MIDDLE 60S ON AVERAGE...OR A TOUCH COOLER THAN TUE NIGHT GIVEN A SLIGHTLY DRIER BOUNDARY LAYER. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... AS OF 230 PM... WELL ABOVE NORMAL TEMPERATURES TO CONTINUE WITH MID LEVEL HIGH PRESSURE CENTERED OVER SOUTH CAROLINA AND 700 MILLIBAR HEIGHTS EXCEEDING 3180 METERS. LITTLE TO TRIGGER CONVECTION OTHER THAN AFTERNOON HEATING. WINDS BELOW 20000 FEET GENERALLY LESS THAN 20 KNOTS WITH MIXING HEIGHTS ABOVE 5000 FEET. INSTABILITY AND CAPE SUFFICIENT FOR THUNDER IF PARCELS CAN BE LIFTED HIGH ENOUGH. ISOLATED LATE DAY THUNDER POSSIBLE WITH CHANCES FOR MEASURABLE RAIN LESS THAN SLIGHT... BUT DAMAGING DOWNBURST WINDS NOT AN IMPOSSIBILITY. AFTERNOON HIGH TEMPERATURES IN THE LOWER 90S EXCEPT UPPER 80S NORTHWEST. LOW TEMPERATURES IN THE MID 60S. && .LONG TERM /SATURDAY THROUGH MONDAY/... AS OF 230 PM... THE UPPER LEVEL RIDGE OVER THE EASTERN UNITED STATES BEGINS WEAKENING THURSDAY NIGHT AND FINALLY ESTABLISHES ITSELF OVER TEXAS SATURDAY... WITH RESULTANT NORTHWEST FLOW ALOFT OVER NORTH CAROLINA. PRECIPITABLE WATERS INCREASE TO ABOVE 1.25 INCHES AND AFTERNOON RAIN CHANCES RISE TO ONE IN FOUR. LIGHT WEST TO WEST NORTHWEST FLOW IN THE MID LEVELS SATURDAY AND LOW LEVEL THICKNESSES REMAIN WELL ABOVE NORMAL. AFTERNOON HIGH TEMPERATURES IN THE UPPER 80S WITH A FEW 90S POSSIBLE. THE SMALL THREAT FOR DAMAGING DOWNBURST WINDS WILL CONTINUE OVER FROM THE LATE WORK WEEK. A SURFACE LOW OVER NEW ENGLAND FRIDAY NIGHT WILL DROP SOUTHEAST WITH TIME... SHIFTING SURFACE WINDS OVER CENTRAL NORTH CAROLINA TO NORTH BY LATE SATURDAY. THE AIR MASS DRYS AND COOLS... BUT TEMPERATURES STAY ABOVE CLIMATOLOGY. DRY SUNDAY THROUGH TUESDAY. AFTERNOON HIGH TEMPERATURES LOWER 80S NORTHEAST TO UPPER 80S SOUTHWEST SUNDAY THEN LOW TO MID 80S MONDAY AND TUESDAY. SATURDAY NIGHT LOW TEMPERATURES LOW TO MID 60S... THEN UPPER 50S TO LOWER 60S SUNDAY AND MONDAY NIGHTS. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... AS OF 320 PM TUESDAY... ASIDE FROM AFTERNOON AND EVENING SHOWERS AND STORMS MOST LIKELY TO AFFECT NORTHERN NC...INCLUDING THE TRIAD TERMINALS EASTWARD TO KRDU AND KRWI...VFR CONDITIONS WILL PREVAIL THROUGH MOST OF TONIGHT. A PERSISTENT REGIME OF HUMID SOUTHERLY FLOW AROUND BERMUDA HIGH PRESSURE WILL THEN PROMOTE THE DEVELOPMENT OF IFR-LIFR CEILINGS AND MVFR VISIBILITY RESTRICTIONS MAINLY AT KFAY AND KRWI BETWEEN 08-13Z. ADDITIONAL SHOWERS AND STORMS MAY REDEVELOP AND AFFECT THE KRWI AND KRDU TERMINALS WED AFTERNOON. OUTLOOK: THE EXPANSION OF A HOT MID LEVEL RIDGE...AND RESULTANT WESTWARD EXPANSION OF BERMUDA SURFACE HIGH PRESSURE AND A MORE WEST SOUTHWESTERLY LOW LEVEL FLOW INTO OUR REGION...WILL REDUCE HUMIDITY VALUES AND ASSOCIATED PROBABILITY OF MORNING STRATUS AND AFTERNOON CONVECTION FOR THE REMAINDER OF THE PERIOD...WITH GENERALLY VFR CONDITIONS EXPECTED THROUGH THE WEEKEND. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...MWS NEAR TERM...MWS SHORT TERM... LONG TERM... AVIATION...MWS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 317 PM EDT TUE MAY 1 2012 NCZ007>011-021>027-038>041-021000- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-DAVIDSON-RANDOLPH-CHATHAM-WAKE- 317 PM EDT TUE MAY 1 2012 ...SEVERE THUNDERSTORM WATCH 219 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR SIGNIFICANT WEATHER IMMEDIATELY TO THE NATIONAL WEATHER SERVICE. NCZ028-042-043-073>078-083-084-021000- EDGECOMBE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE- ANSON-RICHMOND- 317 PM EDT TUE MAY 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. A FEW STRONG THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON THROUGH EARLY EVENING. THE STORMS WILL PRODUCE STRONG TO LOCALLY DAMAGING WINDS....LARGE HAIL AND AN EXCESSIVE AMOUNT OF LIGHTNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR SIGNIFICANT WEATHER IMMEDIATELY TO THE NATIONAL WEATHER SERVICE. NCZ085-086-088-089-021000- SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 317 PM EDT TUE MAY 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
The Raleigh/Durham radar (KRAX), 109 km away, was scanning. The volume nearest the first event began at 20:29 UTC.
10 hail, 3 thunderstorm wind. Local standard time, as filed.
Two trees were reported down south of the Interstate 85 welcome center toward exit 229.
Several trees were reported down just north of the Interstate 85 welcome center.
Numerous trees were reported down, including some on homes, along Hickory Farm Road.
Quarter sized hail was reported covering the ground at Oak Forest Drive and Guess Road.
Ping pong ball sized was reported covering the ground near Guess Road and Milton Road.
Quarter size hail was reported at Barclay Drive and Smith Drive.
Quarter size hail was reported at Cabin Branch Drive and Vintage Hill Parkway.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2012Every state in 2012This day in weather historyWarnings in North Carolina, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 385332, 385333, 385334, 385335, 385342, 385343, 385345, 385336, 385337, 385338, 385340, 385339, 385341.